Popular herbal supplements may adversely affect chemotherapy treatment
Acai berry, cumin, herbal tea, turmeric and long-term use of garlic -- all herbal supplements commonly believed to be beneficial to your health -- may negatively impact chemotherapy treatment according to a new report presented at the recent American Society of Clinical Oncology (ASCO) meeting in Chicago. Researchers from Northwestern Memorial hospital say there is growing evidence that these popular supplements may intensify or weaken the effect of chemotherapy drugs and in some cases, may cause a toxic, even lethal reaction. "With the growth of the Internet, patients have better access to information about alternative products and often turn to dietary and herbal supplements to treat their illness because they think they're natural and safe," said June M. McKoy, MD, geriatrician at Northwestern Memorial Hospital and lead investigator on the ASCO presentation. "What people don't realize is that supplements are more than just vitamins and can counteract medical therapies if not taken appropriately."
McKoy, who is also director of geriatric oncology at the Robert H. Lurie Comprehensive Cancer Center of Northwestern University, says more research is needed to understand which supplements interact with chemotherapy drugs and the extent of those interactions and encourages patients to openly communicate with their physicians about the use of supplements.
"Patients need to tell their doctors what medications they are taking -- including vitamins and supplements -- to avoid any possible interaction," said McKoy who is also an assistant professor of medicine and preventive medicine at Northwestern University Feinberg School of Medicine.
Herbal supplements, defined as plant or plant parts used for therapeutic purposes, can interact with chemotherapy drugs through different mechanisms. Some herbs can interfere with the metabolism of the drugs, making them less effective while other herbs such as long-term use of garlic may increase the risk of bleeding during surgery. While culinary herbs used in small quantities for flavoring are generally safe, consuming large amounts for prolonged periods of time may have a negative effect on the body when going through chemotherapy. "
Recent research shows that 50 percent of patients undergoing chemotherapy did not tell their doctor they were taking alternative therapies. "Some believe it's not important, while others are uncomfortable admitting they are pursuing alternative therapies," said McKoy. "The truth is, integrative approaches can be beneficial for cancer patients, but it's important to take these approaches at the right time and under the supervision of your doctor."
McKoy urges patients to stop taking herbal supplements while receiving chemotherapy until more is known about possible interactions, but encourages those who are interested in complementary approaches to have a conversation with their doctor about other approaches that may be beneficial.
"Integrative therapies such as massage, acupuncture and meditation can address important patient needs by alleviating stress, addressing pain and helping patients cope," said Melinda Ring, MD, medical director for the Northwestern Memorial Physicians Group's Center for Integrative Medicine and Wellness.
No matter the course of treatment, McKoy stresses the importance of physicians and patients being more cognizant of this potential interaction and encourages communication about all herbal supplement intakes. "Patients should bring in labels and bottles to their appointments. This can help the doctor calibrate drug dosage with other supplements in mind in order to prevent toxicities," stated McKoy.
McKoy plans to launch a pilot study this summer to examine how frequently conversations about supplements come up between cancer patients and their doctors.
"By identifying communication barriers, we can take steps to improve doctor patient communication in order to prevent potentially dangerous drug interactions," said McKoy.
Source: Northwestern Memorial Hospital
- Heart patients using herbal remedies may be at heightened risk of dangerous drug interactionsMon, 1 Feb 2010, 17:39:08 EST
- Herbal supplements may cause dangerous drug interactions in orthopaedic surgery patientsTue, 11 Oct 2011, 16:36:51 EDT
- Research identifies the herbal supplements that are effective in treating anxietyWed, 6 Oct 2010, 19:32:06 EDT
- New research reveals danger of combining warfarin with herbal and dietary supplementsMon, 15 Nov 2010, 11:07:11 EST
- Herbal menopause therapy a good fit for breast cancer patients?Tue, 7 Oct 2008, 15:07:53 EDT
- Popular herbal supplements may adversely affect chemotherapy treatmentfrom Science DailyWed, 17 Aug 2011, 11:30:44 EDT
- Popular herbal supplements may adversely affect chemotherapy treatmentfrom PhysorgWed, 17 Aug 2011, 10:30:45 EDT
Latest Science NewsletterGet the latest and most popular science news articles of the week in your Inbox! It's free!
Check out our next project, Biology.Net
From other science news sites
Popular science news articles
- New report calls for attention to abrupt impacts from climate change
- Ocean crust could store many centuries of industrial CO2
- Signalers vs. strong silent types: Sparrows exude personalities during fights
- Antarctic fjords are climate-sensitive hotspots of diversity in a rapidly warming region
- Mysteries of Earth's radiation belts uncovered by NASA twin spacecraft